Alert archive / Maryland / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Wakefield, VA

July 14, 2004Somerset County, Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 14, 2004, 5:45 PM EDT for Somerset County, Wicomico County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 5:45 PM EDT (21:45 UTC)
Expired
Jul 14, 2004, 6:15 PM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Somerset County, MD, Wicomico County, MD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 12:50 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:45 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 14, 3:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT WED JUL 14 2004

.SYNOPSIS...
LATEST SURFACE ANALYSIS INDICATES A COLD FRONT MOVING EWD ACROSS WRN
VA...WITH TSTRMS OUT AHD OF FRONT. MOST OF THESE ARE N OF THE AKQ
FA...AS STORM THE DEVELOPED EARLIER OVER CUMBERLAND COUNTY WEAKENED
AS IT MOVED INTO APPARENTLY A WEAKLY CAPPED AMS. HOWEVER...LINE
BEGINNING TO DEVELOP JUST N OF THE AREA...AND THIS WILL LIKELY
EFFECT OUR NORTHERN COUNTIES OVER NEXT FEW HOURS. WATER VAPOR AND
UPPER AIR DATA SHOW UPPER VORT TRACKING WELL N OF THE AREA...AS WELL
AS ABUNDANT DRY AIR IN THE MID LEVELS.

 &&

.SHORT TERM (TONIGHT AND THU)...SFC TROF TO MOVE ACROSS THE AREA
TONIGHT...FOLLOWED CLOSELY BY COLD FRONT OVERNIGHT. THIS SHOULD
ALLOW REMAINING TSTMS TO PUSH E OF THE AREA EARLY TONIGHT.
TOMORROW SHOULD BE A REFRESHING CHANGE...WITH DEWPTS DROPPING BACK
INTO THE LOWER 60S...WHICH WILL BE A NOTICEABLE DIFFERENCE FROM THE
MID TO UPPER 70S WEVE EXPERIENCED THE PAST FEW DAYS. GIVEN THE
LOWER HUMIDITY...WILL GO DRY FOR THU.

&&

.LONG TERM (FRI THROUGH NEXT WED)...FRI AND SAT APPEAR DRY...WITH
CONTINUED LOWER HUMIDITY LEVELS...AND FRONT STALLED OUT JUST TO OUR
S. A GOOD AMT OF UNCERTAINTY BEYOND SAT.BMEDIUM RANGE MODELS FAIRLY
CONSISTENT IN SHOWING A LOW PRESSURE SYSTEM APPROACHING FROM THE W ON
SUN. AT UPPER LEVELS...TREND IS FOR A RIDGE BUILDING OVER THE WESTERN
US...AND UPPER TROF DEEPENS OVER THE EAST...WITH UPPER LOW TENDING TO
CUT OFF OVER THE MID ATLC. AGREE WITH FCSTR CONSENSUS AND HPC IN
GOING WITH MORE PESSIMISTIC FORECAST FOR MON AND TUE...WITH DEEP
CYCLONIC FLOW FCST. NEXT WED WILL DEPEND ON WHETHER UPPER LOW LIFTS
OUT...BUT TOO FAR OUT TO MAKE A CALL ON THAT. HAVE GONE WITH 20 POP
FOR KNOW.

&&

.AVIATION...
VFR...EXCEPT IFR IN ISOLD TO SCT TSTRMS THIS EVENING.
&&

.MARINE...
NO FLAGS NEXT 5 DAYS...WITH GENERALLY LIGHT WINDS.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  85  62  85 /  40  10  10  10
OXB   67  84  65  82 /  40  10  10  10
WAL   70  85  68  86 /  40  10  10  10
FVX   66  87  63  87 /  20  10  10  10
RIC   68  87  64  87 /  30  10  10  10
PTB   68  88  63  87 /  30  10  10  10
AKQ   68  88  64  87 /  30  10  10  10
PHF   70  87  67  87 /  30  10  10  10
ORF   73  87  70  87 /  30  10  10  10
ECG   72  88  69  87 /  30  10  10  10
&&

18/33
Hazardous weather outlook, Jul 14, 5:35 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT WED JUL 14 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-150900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
535 AM EDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN AN AREA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
THIS EVENING. A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND
EVENING. HOT AND HUMID AIR AHEAD OF THE COLD FRONT AND STRONG WINDS
ALOFT WILL PROVIDE AN ENVIRONMENT CONDUCIVE TO THE DEVELOPMENT OF
SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

FORECASTER ID
32

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 14, 4:49 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT WED JUL 14 2004

VAZ060-061-068-142130-
AMELIA VA-CUMBERLAND VA-PRINCE EDWARD VA-
449 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO NORTHERN PRINCE EDWARD AND AND
SOUTHERN CUMBERLAND COUNTIES...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF FARMVILLE...OR ABOUT 10
MILES EAST OF APPOMATTOX...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR REEDS AT 510 PM EDT...RAINES TAVERN...
AND...HAWK AT 515 PM EDT...GUINEA MILLS AT 520 PM EDT...STODDERT AT
525 PM EDT...ANGOLA AT 530 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 4:55 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
455 PM EDT WED JUL 14 2004

MDZ021-142145-
DORCHESTER MD-
455 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN DORCHESTER COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF CAMBRIDGE TO 12 MILES
WEST OF CAMBRIDGE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...CAMBRIDGE AROUND 510 PM...AND HURLOCK AROUND 525 PM.

WIND GUSTS TO50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO ONE INCH PER HOUR COULD CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 5:04 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT WED JUL 14 2004

VAZ064-142200-
CAROLINE VA-
504 PM EDT WED JUL 14 2004...STRONG THUNDERSTORM MOVING INTO
**LOCATION**...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CENTRAL CITY OF FREDERICKSBURG COUNTY TO
CENTRAL SPOTSYLVANIA COUNTY...OR FROM FREDERICKSBURG TO 14 MILES
SOUTHWEST OF FREDERICKSBURG...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...NANCY WRIGHTS CORNER AROUND 510 PM...
GUINEA AROUND 520 PM...WOODFORD AROUND 525 PM...RAPPAHANNOCK ACADEMY
AROUND 535 PM...FORT A.P. HILL AROUND 540 PM...AND PORT ROYAL AROUND
545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 5:06 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT WED JUL 14 2004

VAZ064-142200-
CAROLINE VA-
506 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORM MOVING INTO WESTERN CAROLINE COUNTY...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM CENTRAL CITY OF FREDERICKSBURG COUNTY TO
CENTRAL SPOTSYLVANIA COUNTY...OR FROM FREDERICKSBURG TO 14 MILES
SOUTHWEST OF FREDERICKSBURG...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...NANCY WRIGHTS CORNER AROUND 510 PM...
GUINEA AROUND 520 PM...WOODFORD AROUND 525 PM...RAPPAHANNOCK ACADEMY
AROUND 535 PM...FORT A.P. HILL AROUND 540 PM...AND PORT ROYAL AROUND
545 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 5:17 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT WED JUL 14 2004

MDZ021-023-142200-
DORCHESTER MD-SOMERSET MD-
517 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS HEADING TOWARDS SOUTHERN DORCHESTER COUNTY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 37 MILES WEST OF PRINCESS ANNE TO 32 MILES
NORTHWEST OF CRISFIELD...OR FROM COVE POINT TO 7 MILES SOUTH OF
LEXINGTON PARK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...HOOPERSVILLE AROUND 525 PM...ANDREWS AROUND 530
PM...WINGATE AROUND 535 PM...ELLIOTT AROUND 540 PM...DEAL ISLAND
AROUND 550 PM...AND MOUNT VERNON AROUND 555 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 14, 5:24 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT WED JUL 14 2004

VAZ048-049-060>063-067>069-142145-
AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
524 PM EDT WED JUL 14 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE EASTERN VIRGINIA
PIEDMONT...

AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTHWEST OF LOUISA
TO FARMVILLE...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  LOUISA AROUND 530 PM EDT
  HADENSVILLE AROUND 535 PM EDT
  MINERAL AROUND 540 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AMELIA
COURTHOUSE...CARTERSVILLE...CUMBERLAND...FORK UNION...GOOCHLAND...
HAMPDEN SYDNEY AND POWHATAN.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:24 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Powhatan36 min
Jul 14, 2:05 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield25 min
Jul 14, 5:23 PM EDTSevere Thunderstorm WarningAKQCaroline37 min
Jul 14, 6:31 PM EDTSevere Thunderstorm WarningAKQCaroline29 min
Jul 14, 6:35 PM EDTSpecial Marine WarningAKQ55 min
Jul 14, 6:40 PM EDTSevere Thunderstorm WarningAKQEssex20 min
Jul 14, 7:08 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg37 min
Jul 14, 7:14 PM EDTSpecial Marine WarningAKQ61 min
Jul 14, 7:17 PM EDTSevere Thunderstorm WarningAKQKing and Queen, Lancaster, Middlesex28 min
Jul 14, 7:40 PM EDTSpecial Marine WarningAKQ65 min
Jul 14, 7:49 PM EDTSpecial Marine WarningAKQ41 min
Jul 14, 5:28 PM EDTSevere Thunderstorm WarningAKQDorchester17 min
Jul 14, 6:11 PM EDTSevere Thunderstorm WarningAKQWorcester34 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.